Kansas, 2013

Drought in Kansas, April 1 to 30, 2013

April 1 to 30, 2013 · NWS ICT · 26 events in 26 counties and zones

A prolonged period of dry weather, lingered drought conditions across most of Kansas during the month of April. An unusually dry period from May 2012 through January, 2013, kept an extreme drought (D3) going for most of Central and Southern Kansas.

Where it happened

Every event with a place to put it; 26 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A prolonged period of dry weather, lingered drought conditions across most of Kansas during the month of April. An unusually dry period from May 2012 through January, 2013, kept an extreme drought (D3) going for most of Central and Southern Kansas. There was some improvement in the drought conditions towards the end of April, as spring showers with soaking rains occurred, which led to some improvement of the drought by the end of April.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Mar 31, 11:08 PM CST, 52 minutes earlier.

Area forecast discussion, Mar 31, 11:08 PM CST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1208 AM CDT MON APR 1 2013

.AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

AT 05Z A STRONG ALMOST E-W ORIENTED COLD FRONT THAT HAS BEEN MOVING S
THIS EVENING ENTERED NRN KS ~03Z & SHOULD STILL ARRIVE KRSL & KSLN 08Z.
THE COLD FRONT SHOULD REACH SC & SE KS ~10Z. DURING FRONTAL PASSAGE
WINDS THAT ARE VARIABLE <7KTS WILL QUICKLY & ABRUPTLY SHIFT TOWARD THE
NE & INCREASE TO A SUSTAINED ~17KTS/20MPH WITH GUSTS ~25KTS. POST-COLD
FRONTAL ~1,500FT STRATOCU WILL SPREAD OVER PRIMARILY KSLN ~11Z BUT ONLY
LAST TIL ~15Z. NE WINDS WILL GRADUALLY DIMINISH IN A N-S MANNER AS HIGH
PRESSURE SPREADS S/SE FROM THE DAKOTAS TO NEBRASKA.

&&

PREV DISCUSSION... /ISSUED 226 PM CDT SUN MAR 31 2013/

SHORT TERM...(THIS EVENING THROUGH WEDNESDAY) ISSUED AT 222 PM
CDT SUN MAR 31 2013

POLAR VORTEX WILL CONTINUE MOVING SOUTHEASTWARD INTO SOUTHEAST
CANADA AND THE NORTHEAST TONIGHT INTO TUESDAY. MODIFIED COOLER AIR
WILL INFILTRATE SOUTHWARD INTO OUR AREA LATE TONIGHT INTO MONDAY
(WITH A PERIOD OF GUSTY N-NERLY WINDS) AND WILL PERSIST INTO MIDWEEK
WHILE MODIFYING SLIGHTLY FURTHER. THIS WILL SEND OUR TEMPERATURES
BELOW NORMAL. AN UPPER LOW JUST OFF THE NORTHERN/CENTRAL CALIFORNIA
COAST AT MIDDAY...WILL TRACK SLOWLY EASTWARD ACROSS THE SOUTHERN
ROCKIES MONDAY...AND THE SOUTHERN PLAINS TUESDAY THROUGH WEDNESDAY
NIGHT. THIS STORM SYSTEM WILL HELP PROVIDE LIFT WITHIN THE REMNANT
700 MB MID-LEVEL BAROCLINIC ZONE WHICH WILL BE OVER SOUTHERN
KS/NORTHERN OK FOR MUCH OF THE TIME. CHANCES FOR A PERIOD OR TWO OF
LIGHT RAIN WILL EXIST OVER PRIMARILY THE SOUTH/SOUTHWEST COUNTIES LATER
MONDAY THROUGH WEDNESDAY NIGHT.

JMC

LONG TERM...(THURSDAY THROUGH SUNDAY) ISSUED AT 222 PM CDT SUN
MAR 31 2013

12Z GFS AND ECMWF WERE IN DECENT AGREEMENT ON THE OVERALL PATTERN
DURING THE PERIOD. THEY SHOW THE UPPER LOW SHIFTING EAST OUT OF THE
SOUTHERN PLAINS EARLY THURSDAY. BEHIND THIS DEPARTING SYSTEM...THE
MODELS SHOW AN ENERGETIC UPPER FLOW OFF THE PACIFIC INTO THE
WESTERN/CENTRAL CONUS...WITH AN UPPER TROUGH PUSHING INTO THE WEST
BY SUNDAY. THIS WILL LEAD TO MILDER TEMPERATURES FOR FRIDAY THROUGH
SUNDAY WITH READINGS CLIMBING SLIGHTLY ABOVE NORMAL. STORM CHANCES
COULD INCREASE EARLY-MID WEEK NEXT WEEK AHEAD OF THE APPROACHING
UPPER TROUGH FROM THE WEST.

JMC

FIRE WEATHER... ISSUED AT 222 PM CDT SUN MAR 31 2013

GRASSLAND FIRE DANGER WILL BECOME HIGH LATE TONIGHT INTO MONDAY
ACROSS MUCH OF THE AREA WITH GUSTY NORTH-NORTHEASTERLY WINDS BEHIND
A COLD FRONT. THE FIRE DANGER SHOULD BE LOW MONDAY NIGHT INTO
WEDNESDAY AS WINDS LESSEN WITH COOLER TEMPERATURES IN PLACE. THERE
WILL BE LIGHT RAIN CHANCES MAINLY IN THE SOUTHWEST MONDAY INTO
WEDNESDAY NIGHT.

JMC

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    42  51  34  44 /  10  30  50  40
HUTCHINSON      39  49  32  45 /  10  20  30  30
NEWTON          39  49  31  44 /  10  20  30  30
ELDORADO        40  50  32  44 /  10  20  30  30
WINFIELD-KWLD   42  53  35  43 /  10  30  50  50
RUSSELL         34  47  29  47 /  10  10  20  10
GREAT BEND      37  48  29  46 /  10  10  30  20
SALINA          37  48  29  49 /  10  10  10  10
MCPHERSON       38  48  30  46 /  10  10  20  20
COFFEYVILLE     41  52  35  45 /  10  30  40  50
CHANUTE         40  51  33  44 /  10  20  20  20
IOLA            39  51  32  44 /  10  20  20  20
PARSONS-KPPF    41  52  34  45 /  10  30  30  40

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Mar 31, 2:12 PM CST, 9 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
312 PM CDT SUN MAR 31 2013

KSZ032-033-047>053-067>072-082-083-091>096-098>100-012015-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
312 PM CDT SUN MAR 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A VERY HIGH GRASSLAND FIRE DANGER RETURNS TO THE AREA FOR FRIDAY
AFTERNOON IN CENTRAL KANSAS...AND ALONG AND EAST OF KANSAS
TURNPIKE ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

26 drought. Local standard time, as filed.

Drought, Harper

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Harper forecast zone
Reported by
Drought Monitor
Coordinates
37.192, -98.075 (the zone’s center; the record gives no point)

The extreme drought (D3), continued across South Central Kansas during the month of April. This was a continuation of a drought that started in late May 2012 and continued through the month of March and into April.

Drought, Sumner

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Sumner forecast zone
Reported by
Drought Monitor
Coordinates
37.237, -97.477 (the zone’s center; the record gives no point)

The extreme drought (D3), continued across South Central Kansas during the month of April. This was a continuation of a drought that started in late May 2012 and continued through the month of March and into April.

Drought, Cowley

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Cowley forecast zone
Reported by
Drought Monitor
Coordinates
37.238, -96.837 (the zone’s center; the record gives no point)

The extreme drought (D3), continued across South Central Kansas during the month of April. This was a continuation of a drought that started in late May 2012 and continued through the month of March and into April.

Drought, Butler

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Butler forecast zone
Reported by
Drought Monitor
Coordinates
37.781, -96.839 (the zone’s center; the record gives no point)

The extreme drought (D3), continued across South Central Kansas during the month of April. This was a continuation of a drought that started in late May 2012 and continued through the month of March and into April.

Drought, Reno

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Reno forecast zone
Reported by
Drought Monitor
Coordinates
37.953, -98.086 (the zone’s center; the record gives no point)

The extreme drought (D3), continued across South Central Kansas during the month of April. This was a continuation of a drought that started in late May 2012 and continued through the month of March and into April.

Drought, Sedgwick

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Sedgwick forecast zone
Reported by
Drought Monitor
Coordinates
37.685, -97.461 (the zone’s center; the record gives no point)

The extreme drought (D3), continued across South Central Kansas during the month of April. This was a continuation of a drought that started in late May 2012 and continued through the month of March and into April. Wichita Mid Continent Airport actually reported rainfall amounts above normal for the month.

Drought, Harvey

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Harvey forecast zone
Reported by
Drought Monitor
Coordinates
38.043, -97.427 (the zone’s center; the record gives no point)

The extreme drought (D3), continued across South Central Kansas during the month of April. This was a continuation of a drought that started in late May 2012 and continued through the month of March and into April.

Drought, McPherson

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
McPherson forecast zone
Reported by
Drought Monitor
Coordinates
38.392, -97.648 (the zone’s center; the record gives no point)

The extreme drought (D3), continued across Central Kansas during the month of April. This was a continuation of a drought that started in late May 2012 and continued through the month of March and into April.

Drought, Rice

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Rice forecast zone
Reported by
Drought Monitor
Coordinates
38.347, -98.201 (the zone’s center; the record gives no point)

The extreme drought (D3), continued across Central Kansas during the month of April. This was a continuation of a drought that started in late May 2012 and continued through the month of March and into April.

Drought, Marion

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Marion forecast zone
Reported by
Drought Monitor
Coordinates
38.359, -97.097 (the zone’s center; the record gives no point)

The extreme drought (D3), continued across Central Kansas during the month of April. This was a continuation of a drought that started in late May 2012 and continued through the month of March and into April.

Drought, Barton

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Barton forecast zone
Reported by
Drought Monitor
Coordinates
38.479, -98.756 (the zone’s center; the record gives no point)

The extreme drought (D3), continued across Central Kansas during the month of April. This was a continuation of a drought that started in late May 2012 and continued through the month of March and into April.

Drought, Russell

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Russell forecast zone
Reported by
Drought Monitor
Coordinates
38.915, -98.762 (the zone’s center; the record gives no point)

The extreme drought (D3), continued across Central Kansas during the month of April. This was a continuation of a drought that started in late May 2012 and continued through the month of March and into April.

Drought, Greenwood

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Greenwood forecast zone
Reported by
Drought Monitor
Coordinates
37.878, -96.233 (the zone’s center; the record gives no point)

The extreme drought (D3), continued across the Flint Hills and Southeast Kansas during the month of April. This was a continuation of a drought that started in late May 2012 and continued through the month of March and into April.

Drought, Woodson

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Woodson forecast zone
Reported by
Drought Monitor
Coordinates
37.887, -95.740 (the zone’s center; the record gives no point)

The severe drought (D2), continued across the Flint Hills of Southeast Kansas during the month of April. This was a continuation of a drought that started in late May 2012 and continued through the month of March and into April.

Drought, Wilson

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Wilson forecast zone
Reported by
Drought Monitor
Coordinates
37.559, -95.743 (the zone’s center; the record gives no point)

The severe drought (D2), continued across the Flint Hills of Southeast Kansas during the month of April. This was a continuation of a drought that started in late May 2012 and continued through the month of March and into April.

Drought, Montgomery

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Montgomery forecast zone
Reported by
Drought Monitor
Coordinates
37.193, -95.743 (the zone’s center; the record gives no point)

The severe drought (D2), continued across the Flint Hills of Southeast Kansas during the month of April. This was a continuation of a drought that started in late May 2012 and continued through the month of March and into April.

Drought, Chautauqua

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Chautauqua forecast zone
Reported by
Drought Monitor
Coordinates
37.150, -96.245 (the zone’s center; the record gives no point)

The severe drought (D2), continued across the Flint Hills of Southeast Kansas during the month of April. This was a continuation of a drought that started in late May 2012 and continued through the month of March and into April.

Drought, Allen

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Allen forecast zone
Reported by
Drought Monitor
Coordinates
37.886, -95.301 (the zone’s center; the record gives no point)

The severe drought (D2), continued across Southeast Kansas during the month of April. This was a continuation of a drought that started in late May 2012 and continued through the month of March and into April.

Drought, Chase

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Chase forecast zone
Reported by
Drought Monitor
Coordinates
38.302, -96.594 (the zone’s center; the record gives no point)

The severe drought (D2), continued across Central Kansas during the month of April. This was a continuation of a drought that started in late May 2012, and continued through the month of March and into April.

Drought, Saline

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Saline forecast zone
Reported by
Drought Monitor
Coordinates
38.784, -97.650 (the zone’s center; the record gives no point)

The severe drought (D2), continued across Central Kansas during the month of April. This was a continuation of a drought that started in late May 2012, and continued through the month of March and into April.

Drought, Ellsworth

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Ellsworth forecast zone
Reported by
Drought Monitor
Coordinates
38.697, -98.205 (the zone’s center; the record gives no point)

The extreme drought (D3), continued across Central Kansas during the month of April. This was a continuation of a drought that started in late May 2012, and continued through the month of March and into April. Some improvement in the drought conditions did occur, as most locations across Central Kansas saw near normal rainfall for the first time in almost nine months which led to the drought dropping to severe limits (D2) by the middle of the month.

Drought, Lincoln

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Lincoln forecast zone
Reported by
Drought Monitor
Coordinates
39.045, -98.208 (the zone’s center; the record gives no point)

The extreme drought (D3), continued across Central Kansas during the month of April. This was a continuation of a drought that started in late May 2012, and continued through the month of March and into April. Some improvement in the drought conditions did occur, as most locations across Central Kansas saw near normal rainfall for the first time in almost nine months which led to the drought dropping to severe limits (D2) by the middle of the month.

Drought, Kingman

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Kingman forecast zone
Reported by
Drought Monitor
Coordinates
37.559, -98.136 (the zone’s center; the record gives no point)

The extreme drought (D3), continued across South Central Kansas during the month of April. This was a continuation of a drought that started in late May 2012, and continued through the month of March and into April. Some improvement in the drought conditions did occur, as most locations across South Central Kansas saw near normal rainfall for the first time in almost nine months which led to the drought dropping to severe limits (D2) by the middle of the month.

Drought, Elk

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Elk forecast zone
Reported by
Drought Monitor
Coordinates
37.454, -96.244 (the zone’s center; the record gives no point)

The extreme drought (D3), continued across the Flint Hills and Southeast Kansas during the month of April. This was a continuation of a drought that started in late May 2012, and continued through the month of March and into April. Some improvement in the drought conditions did occur, as most locations across Southeast Kansas saw near normal rainfall for the first time in almost nine months which led to the drought dropping to severe limits (D2) by the middle of the month.

Drought, Neosho

When
April 1, 12:00 AM CST to April 23, 11:59 PM CST
Where
Neosho forecast zone
Reported by
Drought Monitor
Coordinates
37.559, -95.307 (the zone’s center; the record gives no point)

The severe drought (D2), continued across Southeast Kansas during the month of April. This was a continuation of a drought that started in late May 2012, and continued through the month of March and into April. Dramatic improvement in the drought conditions did occur, as most locations across Southeast Kansas saw near normal rainfall for the second consecutive month. This is the first time in almost nine months that rainfall was above normal in sucessive months, which led to the drought dropping to moderate levels (D1) by the middle of the month.

Drought, Labette

When
April 1, 12:00 AM CST to April 23, 11:59 PM CST
Where
Labette forecast zone
Reported by
Drought Monitor
Coordinates
37.191, -95.298 (the zone’s center; the record gives no point)

The severe drought (D2), continued across Southeast Kansas during the month of April. This was a continuation of a drought that started in late May 2012, and continued through the month of March and into April. Dramatic improvement in the drought conditions did occur, as most locations across Southeast Kansas saw near normal rainfall for the second consecutive month. This is the first time in almost nine months that rainfall was above normal in sucessive months, which led to the drought dropping to moderate levels (D1) by the middle of the month.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 447381, 447382, 447383, 447384, 447385, 447386, 447387, 447388, 447389, 447390, 447391, 447392, 447394, 447596, 447597, 447598, 447599, 447600, 447601, 447602, 447605, 447606, 447607, 447608, 447609, 447610.